I have suffered from low-grade depression symptoms for the last 20 years. I began with Prozac, a miracle but it made me gain weight. Next was Effexor, almost as good, some weight gain but stayed with it for several years (After trying a couple of others with little result.). Then, the depression slowly returned, so my doctor put me on Wellbutrin, 450 mg a day, and it made a huge, wonderful difference; I felt like myself again and without weight gain or sleepiness. Now, after about 10 or so years, the depression is coming back like a descending, dark cloud, and I don't know what to do! 450mg seems to be the maximum. It was suggested that the efficacy of brand name Wellbutrin is better long-term so I tried that, no difference. I have seen suggestions of supplementing Wellbutrin with something like Prozac, Cymbalta, or Effexor, but I am worried about the side effects coming back, like weight gain (just adds to the depression), sleepiness, irritability, etc.. Has anyone had this problem before? I am starting to feel desperate and don't know what to do, so any help would be greatly appreciated. Thank You!
29 Jun 2012
When I suffered from depression I was convinced the only help for me was meds, in this case it seems as though you probably do have to switch. I would urge you not to go to Cymbalta, for me it was horrible and lots of weight gain. Prozac was ok and do not have personal experience with Effexor.
There are many things we can do to combat the weight gain that is a side of almost all these meds, especially when it comes to water weight. I hope you & your Dr can choose an alternative that works for you.
2 Jul 2012
My experience has been going off a medicine for a time then returning can sometimes renew it's ability to work. I'd suggest you return to one that worked before for at least a few months then go back to the Wellbutrin. Going off Wellbutrin might take away a bit of energy. I have in the past used Wellbutrin along with Prozac. Or you could try using a SR of Wellbutrin, might be enough to change the helpfulness of the drug. Best wishes.
20 Jun 2013
I took Wellbutrin for 2 years and it was a God send! I had tons of energy, worked out all the time, lost 30 lbs, was very happy. Then it completely stopped working. I've been struggling to find something else that would work as well, but no luck. I took Citalopram in conjunction with Wellbutrin, but it did not help and it made my sex drive non-existent and I was physically numb. I couldn't orgasm at all. Once I stopped taking the Citalopram the sex drive and physical responsiveness came back. I am very frustrated at this point because my depression is back (I cry all the time at anything) and I have no idea what will work.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... felt as a kid something wasn't right. Now 5 years into menopause..it just isnt working so I switched to effexor xr. First couple of days I ...
3 answers • 15 Sep 2009
... effects, and it seems to not be working very well anymore. I've researched, and decided to ask my psyche if he will put me on wellbutrin ...
2 answers • 7 Feb 2010
I have been on zoloft, prozac,effexor & paxil since1981 with horrific weight gain? Can any of these drugs cause this? I also have severe ...
6 answers • 20 Aug 2012
... So far nothing has helped. I did take Effexor very briefly about 15 years ago, and it made me so tired I stopped taking it. However, I did have ...
6 answers • 27 Jun 2014